• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Anxiety while on LDN

I've been on LDN since last June. Since then, my Crohn's has radically improved, but I have noticed heightened anxiety levels, especially lately. I never used to have full blown panic attacks until I started taking the LDN (excluding when I was extremely sick with my Crohn's, because, well, when you're really sick you tend to be anxious). Has anyone else experienced anxiety while taking LDN? Mine is getting to the point where I am thinking of asking my doctor if there is a different course of treatment that I can do for my Crohn's.
 

JDTM

OMG LDN BBQ
I haven't heard of this. One of the big advantages to LDN seems to be that the side effect profile is pretty low; I've heard about vivid dreams as a mild side effect (which could certainly tie into anxiety!), but those tend to fade away as well. It's certainly possible that LDN is a factor, but is it also possible that other factors could be causing or worsening your anxiety?

Just throwing some ideas out there. Full disclosure: I'm currently on LDN, sure, but I've also dealt with anxiety/depression and OCD type stuff for a long time now, well before I even knew what LDN was. Up until I was diagnosed with IBD, I never took anything for my anxiety, but Crohn's was the straw that broke the camel's back and I started looking for help. I ended up going to therapy and a year or so in I started taking fluoxetine (generic Prozac), both of which seemed to have helped. Again, not sure if LDN can contribute to anxiety, but if that's true, then in my case it's probably being offset by the Prozac.

Hope some of this helps. Let us know what you decide to do -- keep us posted!
 

DrCrohns

Banned
I've been on LDN since last June. Since then, my Crohn's has radically improved, but I have noticed heightened anxiety levels, especially lately. I never used to have full blown panic attacks until I started taking the LDN (excluding when I was extremely sick with my Crohn's, because, well, when you're really sick you tend to be anxious). Has anyone else experienced anxiety while taking LDN? Mine is getting to the point where I am thinking of asking my doctor if there is a different course of treatment that I can do for my Crohn's.
Blocking the Mu receptors can definitely induce anxiety...It's not common with such a low dose, but its a definite possibility.
 
JDTM, apparently anxiety is a much more rare side effect for LDN, but it can still happen. My husband was curious about my sudden increase in panic attacks so he researched it.

Here's a link I found about regular dose naltrexone: http://www.drugs.com/sfx/naltrexone-side-effects.html
And the wording in this link about LDN is tricky: http://www.lowdosenaltrexone.org/gazorpa/LDNFAQ.html

In the FAQ, it says that patients usually don't have any psychological effects. Well, I seem to be the type of person that if an extremely (and sometimes practically unprecedented) side effect could happen, it's going to. I once developed bi-polar disorder from Thalomid. It's not even listed in the official side effects. :\
 
Lithium orotate (available without a prescription and easily purchased in health food shops or online) does wonders for my anxiety.

Hope you find the right solution for you soon-it would be a shame to have to give up the LDN when it seems to be working well for your Crohn's.
 
LDN tricks the brain regarding the amount of dopamine needed so it causes a surge . So it makes sense that in individuals more prone to anxiety that it could be increased .
Please talk to your doctors about it
 

nogutsnoglory

Moderator
I haven't heard of the side effect and didn't experience it on my short trial of LDN. If it's so beneficial for your crohns maybe you can add in an anti anxiety drug so you don't have to upset the IBD.
 
Top